[Skip to Content]
[Skip to Content Landing]
Article
August 22, 1959

HEMORRHAGE FROM MULTIPLE SITES ASSOCIATED WITH CHLORPROMAZINE-INDUCED JAUNDICE

Author Affiliations

New York

From the Medical Service, Beth Israel Hospital.

JAMA. 1959;170(17):2060-2064. doi:10.1001/jama.1959.03010170022005
Abstract

Hemorrhage occurs rarely during medication with chlorpromazine, and then usually as purpura, without jaundice. Jaundice occurs more commonly; its estimated incidence is 1 to 2%. However, hemorrhage and jaundice can appear together during administration of the drug. A 66-year-old woman had been taking 75 mg. of the drug for 17 days when the yellow color of her skin was first noticed. Three days later she bled spontaneously from the vagina, rectum, and urinary tract, and ecchymotic areas appeared in the skin of the knees. Hypoprothrombinemia due to a toxic action of the drug was considered the cause of the hemorrhage and was corrected promptly by vitamin K1 therapy; the jaundice secondary to the chlorpromazine-induced hepatitis persisted into the fourth week.

×